Hail, Sumter
- When
- December 27, 1:41 PM CST to 1:42 PM CST
- Where
- Sumter County, 2.38 mi SSE of Mc Cainville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.620, -88.200
Thunderstorms developed over southwest Alabama along a northward moving warm front. Cold air aloft produced steep mid level lapse rates sufficient for the production of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Thunderstorms developed over southwest Alabama along a northward moving warm front. Cold air aloft produced steep mid level lapse rates sufficient for the production of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 27, 11:49 AM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 1149 AM CST Thu Dec 27 2018 .UPDATE... For 18Z Aviation. && .DISCUSSION... Latest surface analysis shows a large area of high pressure situated across northern New England with an associated wedge extending south across the Carolina Piedmont into northern Georgia. A warm front was noted across south Alabama into central Mississippi. A tight pressure gradient was analyzed across central Alabama today with rather strong southeasterly low level flow. As of late morning, broken/overcast skies were prevalent across the area with mainly light showers. Dewpoints have been slow to recover so far in large part due to the influence from the aforementioned wedge and southeasterly fetch. To our west, a line of showers and thunderstorms extended from northwest Mississippi to central Louisiana. Some of these storms have been severe, primarily across southwest MS where shear/instability was maximized. As the upper level system positioned across the central Plains this morning deepens and lifts northeast, this will allow deeper low level moisture to overspread the area from the south and west. Expect precip to expand in coverage/intensity especially around/after 00z this evening and have trended pops that way (increasing to categorical by this evening). Boundary layer instability will be lacking for severe weather threats in our area despite a rather robust wind field with primarily elevated convection anticipated. With strong moisture transport and PWATs approaching 1.75 inches, heavy rainfall appears likely overnight and that is handled well with the existing flash flood watch. The gradient winds so far today have been gusty but not excessive. The highest reported gust in the area was 36 mph at KBMH in the past 90 minutes with most areas below 30 mph. We may see an increase in gusts as the day goes on given the strengthening LLJ. However, that may be moderated due to the increasing stratocu deck and gusts may be more a product of vertical mixing within precipitation. Grids are being updated now with no significant changes other than to adjust timing of wx/pops and tweak highs for today. Also adjusted temps for tonight to reflect steady values overnight. 15/CBD && .AVIATION... 18Z TAF Discussion. A strong storm system will bring active weather to the region over the next 24 hours. Scattered showers will overspread the terminals today and give way to steady and heavy rainfall from west to east tonight. Current ceilings are generally in the MVFR range and will likely drop to IFR all areas by late afternoon into early evening. The precipitation will be heavy and likely convective in nature at times tonight. This will also reduce visbilities to low MVFR to IFR category overnight. Although hard to pinpoint timing of any specific clusters will include VCTS most areas. Winds have been rather gusty from the southeast today and expect that to continue overnight. The surface low will drift across the area on Friday with winds diminishing after sunrise. 15/CBD && .FIRE WEATHER... Clouds and rain will continue to increase across the area during the day, with widespread coverage of rain late this afternoon through the overnight period and into Friday. A prolonged period of cloudy and rainy conditions are expected through next week. Relative humidity values will remain above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 57 66 40 56 / 70 100 100 20 20 Anniston 59 57 68 44 58 / 70 100 100 20 30 Birmingham 62 60 66 43 56 / 70 100 100 20 30 Tuscaloosa 65 62 67 43 56 / 100 100 80 20 40 Calera 62 60 67 44 57 / 70 100 100 20 40 Auburn 60 59 69 52 62 / 70 100 100 40 50 Montgomery 65 63 71 52 64 / 70 100 100 40 60 Troy 66 63 71 55 66 / 70 100 100 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until midnight CST tonight for the following counties: Autauga...Bibb...Blount...Calhoun...Chambers... Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Lee... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. Flash Flood Watch through Friday afternoon for the following counties: Autauga...Bibb...Blount...Calhoun...Chambers... Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Lee... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 426 AM CST Thu Dec 27 2018 ALZ011>015-017>050-281330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 426 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Windy conditions will be in place through Midnight. Southeasterly winds of 20 to 30 mph, with higher gusts will be possible across much of Central Alabama. Moderate to heavy rainfall will begin after noon today and continue through much of the night across Central Alabama. With the ground already saturated, this heavy rain could result in localized flooding, especially in low lying and poor drainage areas. Minor rises along flashy creeks and rivers can also be expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The moderate to heavy rainfall will continue through Friday afternoon and may lead to localized flooding, especially in low lying and poor drainage areas. Minor rises on area rivers and waterways are expected as well, in addition to rises along flashy creeks and rivers. Rises along the rivers could continue through the weekend and possible into the first of next week depending on the exact totals of rainfall received. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through at least Friday.
Special Weather Statement
National Weather Service Birmingham AL
139 PM CST THU DEC 27 2018
ALZ030-031-272015-
Greene AL-Sumter AL-
139 PM CST THU DEC 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE AND CENTRAL SUMTER
COUNTIES UNTIL 215 PM CST...
At 139 PM CST, Doppler radar was tracking a strong thunderstorm near
The University Of West Alabama, or near Livingston, moving northeast
at 75 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, Eutaw, York, Boligee, Gainesville, Epes, New West Greene,
Allison, West Greene, The University Of West Alabama, Bluffport,
Thornhill, Tishabee, Old Mallard Airport, New Mount Hebron,
Sumterville, Eutaw Municipal Airport, Lilita, Bellamy and Five Points
Intersection.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 8817 3285 8783 3284 8783 3283 8782
3282 8782 3277 8786 3277 8787 3276 8787
3240 8814 3248 8833
TIME...MOT...LOC 1939Z 203DEG 67KT 3253 8820
56The Columbus AFB radar (KGWX), 142 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797793.